Wyoming, 2020

High Wind in Wyoming, January 10 to 11, 2020

January 10 to 11, 2020 · NWS CYS · 3 events in 3 counties and zones

Strong wind event for the wind prone areas of southeast Wyoming late on 10 January through afternoon of 11 January 2020 with several sites measuring peak wind gusts into the low to mid 60 mph range.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong wind event for the wind prone areas of southeast Wyoming late on 10 January through afternoon of 11 January 2020 with several sites measuring peak wind gusts into the low to mid 60 mph range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 10, 4:45 PM MST, 1 hour 51 minutes earlier.

Area forecast discussion, Jan 10, 4:45 PM MST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
445 PM MST Fri Jan 10 2020

.SHORT TERM...(This evening through Saturday)
Issued at 243 PM MST Fri Jan 10 2020

GOES-16 upper level water vapor imagery shows another upper level
trough centered off the northwestern coast of the CONUS. Forecast
models indicate more broadness in this shortwave as it progresses
eastward. With its progression, pressure gradients from Craig to
Casper will strengthen leading to another high wind event in our
wind prone areas. Wind gusts near Arlington, Bordeaux, and the
Laramie Range Summit will likely reach 65 to 70 mph. Models
indicate a short window for the strong pressure gradients with
geopotential height differences from Craig to Casper dropping off
by 4 PM MST Saturday.

Despite little dynamic forcing with this approaching shortwave,
westerly to northwesterly mid-level flow will be favorable for
strong orographic lift over the Sierra Madre Mountain Range in
Wyoming. Forecasted snowfall totals are borderline winter storm
warning criteria, but this will be a longer duration event through
the weekend with efficient snowfall rates and high snow ratios.
Felt more comfortable with a warning especially with it being a
weekend and the possibility of many people outdoors engaging in
winter recreation. Heavy snow and winds will significantly reduce
visibility and will make it easy for those outdoors to quickly
become disoriented and lost. Some orographic lift will impact the
Snowy Range as well but this event seems more favorable for the
Sierra Madres.

.LONG TERM...(Saturday night through Friday)
Issued at 243 PM MST Fri Jan 10 2020

Heavy snow over the Sierra Madres will continue at least through
Monday but long-range models indicate the potential for snow to
continue for several days after. The warning at this time only
goes through Monday morning. Will re-evaluate through the weekend
to determine any need for subsequent Winter Storm Warnings
depending on trough progression.

Elsewhere across southeast Wyoming and the Nebraska Panhandle will
be quiet, but a much colder air mass will impact the area towards
the end of next week. NAM and European 700 mb temperatures
Wednesday night are -10 to -15 degrees Celsius. Overnight lows
Wednesday into Thursday may drop into the single digits and
potentially lower in the northeastern part of our CWA. This system
is still several days out but we will continue to monitor
temperature trends for the end of next week.

&&

.AVIATION...(For the 00Z TAFS through Saturday afternoon)
Issued at 450 PM MST Fri Jan 10 2020

Mostly clear skies are expected across southeast Wyoming and western
Nebraska tonight with some low CIGS hanging on to the southern and
central Nebraska panhandle, impacting KSNY, AIA, and KBFF early this
evening. IR Satellite shows these clouds dissipating over time, so
will keep MVFR CIGS over these terminals until 03z.  Otherwise,
winds will gradually increase for the southeast Wyoming terminals
tonight, with gusts up to 35 knots possible at KRWL and KLAR by 12z
Saturday. Expect VFR after 03z with a very low probability of fog
tonight.

Otherwise, with increasing winds aloft, expect LLWS for KLAR and
KCYS between 09z and 15z Saturday with moderate-strong turbulence
expected.

&&

.FIRE WEATHER...
Issued at 216 AM MST Fri Jan 10 2020

Fairly light winds through the day today with snow ending in the
Nebraska Panhandle by mid morning. Pretty nice day as we are in a
transition period. Winds begin to increase again late tonight with
strong winds in the wind prone areas beginning after midnight
tonight and persisting through Saturday afternoon. More unsettled
Saturday evening through the weekend as persistent moderate to
occasional heavy snow is possible over the Snowy and Sierra Madre
Ranges. Fire weather concerns minimal through the weekend with cold
temperatures and mountain snow.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Warning from 11 AM Saturday to 5 AM MST Monday for
     WYZ112.

     High Wind Warning from 11 PM this evening to 4 PM MST Saturday
     for WYZ106-110-116-117.

NE...None.
&&

SHORT TERM...CW
LONG TERM...CW
AVIATION...TJT
FIRE WEATHER...GCC
Hazardous weather outlook, Jan 10, 2:55 PM MST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
255 PM MST Fri Jan 10 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-115-118-119-
112200-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Goshen County-Central Carbon County-Laramie Valley-
Central Laramie County-East Laramie County-
255 PM MST Fri Jan 10 2020

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

WYZ106-110-116-117-112200-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
255 PM MST Fri Jan 10 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

High Wind Warnings are in effect beginning at 11 PM MST and will
continue into Saturday afternoon. Wind gusts up to 65 MPH are
expected. Travel will be difficult for light and high profile
vehicles. See High Wind Warning product text for further details.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

High Winds continue into Saturday afternoon. Multiple rounds of
light to moderate snowfall look possible into next week.

.Spotter information statement...

Spotter activation will not be needed.

WYZ112-112200-
Sierra Madre Range-
255 PM MST Fri Jan 10 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Winter Storm Warning is in effect 11 AM MST Saturday through
Monday morning. Total snow accumulations of 10 to 13 inches
expected at the highest elevations of the Sierra Madres. Multiple
rounds of light to moderate snowfall look possible into next
week.

.Spotter information statement...

Please report any snowfall amounts from this weekend's storm to
NWS Cheyenne.

WYZ111-113-114-112200-
Southwest Carbon County-Upper North Platte River Basin-
Snowy Range-
255 PM MST Fri Jan 10 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Snowfall is possible from Saturday through early Monday with 1 to
2 inches of accumulation possible in the valleys and up to 6
inches in the Snowys. Multiple rounds of light to moderate
snowfall look possible into next week.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jan 10, 6:33 PM MST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
633 PM MST FRI JAN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0612 PM     NON-TSTM WND GST 3 NW ARLINGTON          41.62N 106.24W
01/10/2020  M57 MPH          CARBON             WY   MESONET

            WYDOT SENSOR AT FOOTE CREEK ALONG INTERSTATE
            80. SUSTAINED WINDS BETWEEN 41 TO 47 MPH.

&&

TT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
January 10, 6:36 PM MST to January 11, 5:36 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Peak wind gust reported at Arlington WYDOT site of 63 mph at 10/652PM.

High Wind, Central Laramie Range and Southwest Platte County

When
January 11, 12:38 AM MST to 12:24 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Peak wind gust 66mph reported from Bordeaux (9S Wheatland) at 11/116AM. Numerous sustained above 40 mph for 1 hour and gusts above 58 mph reported.

High Wind, South Laramie Range Foothills

When
January 11, 11:30 AM MST to 11:45 AM MST
Where
South Laramie Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Peak wind gust 64 mph reported from EMKAY UPR site (14WSW Cheyenne) at 11/1145 AM.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865294, 865289, 865293.